Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Feeling fast heart rate when walking quickly or climbing stairs. Taking prylosec. Underlying cause?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
After standing or sitting, when I walk quickly or climb stairs it often feels as if my heart is thumping in the middle of my chest (behind my esophagus or even in my lower throat). I'm 62 and in good general health and only take prylosec. Blood pressure ranges 115-125/65-75, resting pulse 50-65.
Posted Wed, 3 Apr 2013 in Hypertension and Heart Disease
Answered by Dr. Prasad Akole 21 minutes later
Dear friend,

Welcome and thanks for entrusting your query here at XXXXXXX

I am Dr. Prasad Akole (Critical Care Expert- and am glad to address to your query here.

At your age, the combination of chronic cough, asthma, sleep apnea and now palpitations on exertion is not a good thing to have.
It may indicate a worsening reserve.

Though your blood pressure remains good, you are grossly symptomatic with palpitations on exertion and chronic cough.
I would like you to answer a few questions before I can tell you for sure.

Do you have any angina / chest pain?
Have you recently been evaluated?
Have you got a 2 D echo done any time in recent past or an ECG (Electrocardiogram)?
Is there any associated nausea, sweating?
Do the palpitations stop on resting?
What medications are you on?

I think it is Dyspnea and palpitations and you need to get evaluated urgently.
Physical exam, ECG, 2 D echo (for left as well as right heart function) and a pulmonary function test.

High heart rates, heart failure, high carbon dioxide due to bronchospasm, drug effects, and abnormal heart rhythms can all cause these symptoms.
Do provide the information I answered above, I shall then be a bit more specific in my opinion.

Waiting for your response,

Above answer was peer-reviewed by
Follow-up: Feeling fast heart rate when walking quickly or climbing stairs. Taking prylosec. Underlying cause? 57 minutes later
No chest pain.
No ECD within last 2 years.
When doctor listens my breathing and heart sound ok
No nausea but often have feeling of fullness in throat.
Palpitations stop within moments after resting.
Rescue inhaler (albuterol) 2 to 3 uses per week in last month.
In last 2 months I've about 3 Claritin and 2 pseudophed tablets.
I do not drink.
2 to 3 cups of coffee per day.
In last 3 or 4 months i've been noticeably tiring much faster.
I am 6' tall. Weight 210. Good muscle tone.
Answered by Dr. Prasad Akole 7 hours later
Thanks for the useful information.

Your palpitations on exertion need evaluation.

Please follow the advice given by me in the earlier reply.

Even pseudophed (a stimulant) and excess coffee can increase heart excitability and cause palpitations so also excess albuterol and sometimes increased acidity.
Please take care that you do not overdo with these agents and watch if symptoms appear with any of these and disappear if you do not have them.

However, I feel the cardiac (heart) evaluation with ECG, 2D echo, Xray chest should be done along with things I advised earlier.

Consultation with a cardiologist will help a lot. Ask about medications and
respiratory interactions.

I hope to have answered your query satisfactorily. I would be glad to answer any further queries. Please ask for any clarifications before closing and rating this answer.

Take care and please keep me informed of your progress at

Good Luck! Thank you!!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor